Medline ® Abstract for Reference 49
of 'Toxicities associated with checkpoint inhibitor immunotherapy'
Elevated rates of transaminitis during ipilimumab therapy for metastatic melanoma.
Bernardo SG, Moskalenko M, Pan M, Shah S, Sidhu HK, Sicular S, Harcharik S, Chang R, Friedlander P, Saenger YM
Melanoma Res. 2013;23(1):47.
Melanoma is the deadliest form of skin cancer. Ipilimumab, a novel immunotherapy, is the first treatment shown to improve survival in patients with metastatic melanoma in large randomized controlled studies. The most concerning side effects reported in clinical studies of ipilimumab fall into the category of immune-related adverse events, which include enterocolitis, dermatitis, thyroiditis, hepatitis, hypophysitis, uveitis, and others. During the course of routine clinical care at Mount Sinai Medical Center, frequent hepatotoxicity was noted when ipilimumab was administered at a dose of 3 mg/kg according to Food and Drug Administration (FDA) guidelines. To better characterize these adverse events, we conducted a retrospective review of the first 11 patients with metastatic melanoma treated with ipilimumab at the Mount Sinai Medical Center after FDA approval. Aspartate aminotransferase (AST) and alanine aminotransferase (ALT) elevation, as defined by the National Cancer Institute's Common Terminology Criteria for Adverse Events, each occurred in six of 11 cases (≥grade 1), a notably higher frequency than could be expected on the basis of the FDA licensing study where elevations were reported in 0.8 and 1.5% of patients for AST and ALT, respectively. Grade 3 elevations in AST occurred in three of 11 patients as compared with 0% in the licensing trial.All cases of transaminitis resolved when ipilimumab was temporarily withheld without administration of immunosuppressive medication. During routine clinical care of late-stage melanoma patients with ipilimumab, physicians should monitor patients closely for hepatotoxicity and be aware that toxicity rates may differ across populations during ipilimumab therapy.
Departments of Dermatology, Mount Sinai School of Medicine, New York, New York 10029, USA.